Nebraska, 2014

Hail in Nebraska, October 1, 2014

October 1, 2014 · NWS LBF · 1 event in 1 county or zone

A complex of thunderstorms moved east off the Rocky Mountains across western and into central Nebraska during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A complex of thunderstorms moved east off the Rocky Mountains across western and into central Nebraska during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 1, 5:55 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 1, 5:55 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT WED OCT 1 2014

.SYNOPSIS...
ISSUED AT 322 PM CDT WED OCT 1 2014

THE MODELS CONTINUE TO SHOW DEEP LOW PRESSURE FORMING ALOFT OVER
HUDSON BAY THIS WEEKEND AND NEXT WEEK. THIS IS A SIGN OF WINTER
ACROSS THE CNTL CANADIAN PROVINCES. AS THIS PATTERN SHIFT
OCCURS...HIGH PRESSURE ACROSS ALASKA WILL BE DRAWN DOWN THROUGH
THE NRN HIGH PLAINS BY FRIDAY AND SETTLE ACROSS KS AND NEB BY
SATURDAY MORNING. FREEZING WEATHER WILL LIKELY DEVELOP AS EARLY AS
FRIDAY MORNING ACROSS NWRN NEB AND ACROSS MOST IF NOT ALL OF WRN
AND NCNTL NEB BY SATURDAY MORNING.

THEREAFTER...THE LOCATION OF QUASI STATIONARY LOW PRESSURE ACROSS
ONTARIO WILL DICTATE THE POSITION OF A BELT OF COLD AIR ADVECTION
BEING DRAWN SOUTH OUT OF CANADA. TODAYS MODELS SHOW THE LOW PRESSURE
FAR ENOUGH NORTH TO KEEP THIS COLD AIR LOCKED IN ACROSS THE UPPER
MIDWEST WITH WARMER AIR ACROSS THE CNTL PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 322 PM CDT WED OCT 1 2014

WATER VAPOR IMAGERY THIS AFTERNOON INDICATED A STRONG PV ANOMALY
NEAR SALT LAKE CITY...WITH ANOTHER BOTTOMING OUT IN THE BASE OF THE
WEST COAST TROUGH NEAR LAS VEGAS. THE STRONG DISTURBANCE LOCATED
NEAR SALT LAKE WILL ROTATE EAST THROUGH NORTHERN COLORADO
TONIGHT...WITH NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS
DEVELOPING IN AREA OF STRONG ISENTROPIC LIFT FROM THE SOUTHERN
NEBRASKA PANHANDLE...EASTWARD INTO SOUTHWEST NEBRASKA. RAIN COULD BE
QUITE HEAVY FOR A TIME...AND WOULD NOT BE SURPRISED TO SEE SOME
AMOUNTS NEAR AN INCH ACROSS SOUTHWEST NEBRASKA BY THURSDAY MORNING.
THE LIFT QUICKLY DIMINISHES TO THE NORTH...AND ONLY A SCATTERING OF
SHOWERS EXPECTED ACROSS NORTHERN NEBRASKA.

THIS IS A COMPACT AND QUICK MOVING SYSTEM...WITH DRIER AIR AND
SUBSIDENCE ALOFT TAKING HOLD THURSDAY MORNING. THIS WILL BRING
CLEARING SKIES AFTER A FEW MORNING SHOWERS. MID LEVEL CLOUDS WILL BE
ON THE INCREASE AGAIN BY LATE IN THE AFTERNOON...AS ANOTHER WEAKER
QUICK MOVING SYSTEM APPROACHES IN THE FAST NORTHWEST FLOW ALOFT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 322 PM CDT WED OCT 1 2014

THURSDAY NIGHT THROUGH SATURDAY...A POWERFUL COLD FRONT MOVES
THROUGH THE FCST AREA THURSDAY PRODUCING AND AREA OF SHOWERS ALONG
THE FRONT. THE GUIDANCE INDICATES FREEZING TEMPERATURES FRIDAY
MORNING ACROSS NWRN NEB. WINDS REMAIN STRONG ENOUGH TO PREVENT ANY
INVERSION AND FREEZE ELSEWHERE. HIGHS FRIDAY REMAIN IN THE 50S
THROUGHOUT THE FCST AREA AS HIGH PRESSURE MOVES OVERHEAD. LIGHT
WINDS...CLEAR SKIES AND WEAK WARM AIR ADVECTION ARE EXPECTED FRIDAY
NIGHT WHICH SHOULD SUPPORT FREEZING TEMPERATURES AND HEAVY FROST
THROUGHOUT THE FCST AREA WITH LOWS IN THE 20S TO NEAR 30 BY SATURDAY
MORNING. IF THE MODELS ARE CORRECT...WARM AIR SHOULD MOVE IN FROM
THE WEST SATURDAY FOR HIGHS IN THE 60S TO LOWER 70S.

SATURDAY NIGHT THROUGH WEDNESDAY...THERE IS REASONABLY GOOD MODEL
AGREEMENT THROUGH AT LEAST TUESDAY THAT WEST AND NORTHWEST WINDS
WOULD CONTINUE TO DOWN SLOPE OFF THE HIGH PLAINS PRODUCING MILD
WEATHER. H850MB TEMPERATURES RISE THROUGH THE TEENS TO NEAR 20C BY
WEDNESDAY. THE FORECAST IS DRY DURING THIS TIME FRAME AND GENERALLY
CLEAR SKIES ARE EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 655 PM CDT WED OCT 1 2014

A STRONG UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TONIGHT...WITH
A ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN PANHANDLE
INTO SOUTHWEST NEBRASKA. ACTIVITY WILL BE MORE SCATTERED FOR AREAS
TO THE NORTH. MVFR CONDITIONS ARE EXPECTED IN THE HEAVIER
SHOWERS...ESPECIALLY AT KLBF FROM 06Z-10Z. SYSTEM WILL BE
PROGRESSIVE...WITH CONDITIONS RAPIDLY IMPROVING AFTER 12Z THURSDAY
MORNING. WINDS WILL BE NORTH TO NORTHWEST 5 TO 15 KTS THROUGH THE
PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...TAYLOR
LONG TERM...CDC
AVIATION...ROBERG
Hazardous weather outlook, Oct 1, 2:36 PM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT WED OCT 1 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-022045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
336 PM CDT WED OCT 1 2014 /236 PM MDT WED OCT 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER COLD FRONT WILL MOVE THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA ON THURSDAY...USHERING IN MUCH COLDER AIR...REMINISCENT
OF THE MID SEPTEMBER COOL SPELL. FROST IS POSSIBLE ACROSS PORTIONS
OF NORTHWEST NEBRASKA THURSDAY NIGHT INTO FRIDAY MORNING. THE
POTENTIAL FOR FROST SPREADS TO THE REST OF WESTERN AND NORTH CENTRAL
NEBRASKA FRIDAY NIGHT AND SATURDAY MORNING AS LOWS ARE EXPECTED TO
DROP INTO THE LOWER 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

In the hours before

Special weather statement, Oct 1, 7:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT WED OCT 1 2014

NEZ036-020215-
MCPHERSON NE-
825 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON COUNTY UNTIL
915 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF TRYON...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCHNICK LAKE...

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 187 AND 200.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG
Local storm report, Oct 1, 7:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       29 S VALENTINE          42.45N 100.55W
10/01/2014  M0.47 INCH       CHERRY             NE   PUBLIC

            RECEIVED 0.47 IN 20 TO 25 MINUTES. ALSO PEA SIZE HAIL.

&&

BROOKS

The radar

The North Platte radar (KLNX), 61 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McPherson

When
October 1, 8:05 PM CST
Where
McPherson County, 3.45 mi SW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -101.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 542908.